Drought, Bailey
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Extreme (D4) drought conditions were reduced over the western South Plains and southern Rolling Plains during the month of April. Extreme (D4) and exceptional (D3) drought conditions remain largely unchanged elsewhere across the area.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Extreme (D4) drought conditions were reduced over the western South Plains and southern Rolling Plains during the month of April. Extreme (D4) and exceptional (D3) drought conditions remain largely unchanged elsewhere across the area. Childress county had dropped down to moderate (D1) drought conditions. April was characterized by very warm temperatures but also many days of beneficial rainfall. April typically marks the end of the dry season and a transition to increasing precipitation.
Warmer than seasonal average temperatures were observed throughout the month and especially at the end of the month. The warmer than normal temperatures were especially noticeable with the observed minimum temperatures. Many areas saw the earliest last freeze dates on record. Additionally, the all time April record maximum temperature was broken at Lubbock and Childress on April 25th. Lubbock reached 104 degrees while Childress reached 106 degrees. The average temperature of 67.1 for the month at Lubbock tied a record while 68.7 at Childress broke the previous April record. Despite the record warmth, several instances of beneficial rainfall occurred during the month and especially during the final week of April. Some selected rainfall totals include 3.82 at Lake Alan Henry, 2.76 at Jayton, 2.42 at Post and 2.38 at Wolfforth. Even though widespread rainfall was observed, most areas remained below normal for annual precipitation values. Keetch-Byram Drought Index values were highest over the western South Plains which were from 600 to 700. The southern Rolling Plains saw values between 300 and 400. Elsewhere, values ranged from 400 to 600.
Meteorologically, the drought continues to ease, but significant impacts are still possible in terms of water supply and agriculture. April, which is typically the end of the fire weather season, saw almost no wildfire activity. However, many counties have kept burns bans in tact. During the month, the city of Lubbock instituted stage 2 water restrictions which ranges from stage 1 (mild water shortage conditions) to stage 4 (emergency water shortage conditions). Winter wheat was considered almost a total loss due to the drought and was being harvested for use as hay and silage. Additional rains were still needed to sustain pasture and rangelands for much of the area. The final work was being performed in preparation of May planting with observed increases in soil moisture.
Economic losses due to drought through April since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 10:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1145 PM CDT SAT MAR 31 2012 .AVIATION... VFR CONDITIONS EXPECTED TO BE THE RULE FOR THE NEXT 24 HRS. THERE WILL BE A BRIEF WINDOW FOR SOME LIGHT FOG/LOW CLOUDS IN THE VICINITY OF KCDS FROM ABOUT 06Z TO 09Z...BUT THIS POTENTIAL IS LOW. GUSTY SOUTHWEST WINDS EXPECTED FOR MOST OF THE DAY SUNDAY WITH MINIMAL CLOUD COVER. && .PREV DISCUSSION... /ISSUED 1025 PM CDT SAT MAR 31 2012/ UPDATE... ONGOING FORECAST REMAINS IN GOOD SHAPE. ONLY MINOR ADJUSTMENTS MADE TO INCREASE MOISTURE ACROSS THE NORTHEAST ZONES...WHERE OBSERVATIONS SHOW THAT DEWPOINTS HAVE IMPROVED INTO THE LOW/MID 60S WITHIN LIGHT SOUTHEASTERLY FLOW. SFC FLOW WILL VEER THROUGH THE NIGHT...THOUGH THERE MAY BE ENOUGH RESIDUAL MOISTURE TO SUPPORT FOG FORMATION ACROSS THE EXTREME NORTHEAST ZONES TOWARD MORNING. HOT AND DRY DAY STILL IN STORE FOR AREA SUNDAY AS BREEZY SOUTHWESTERLY WINDS DEVELOP AND CREATE ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. THINGS MAY TURN MORE INTERESTING BY EARLY NEXT WEEK AS AN UPPER LEVEL STORM APPROACHES FROM THE WEST...THOUGH THE DETAILS WILL HAVE TO BE IRONED OUT OVER THE NEXT COUPLE OF DAYS. PREV DISCUSSION... /ISSUED 623 PM CDT SAT MAR 31 2012/ AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. THERE IS A SMALL POTENTIAL FOR A BRIEF PERIOD OF LOW CLOUDS AND LIGHT FOG IN THE VICINITY OF KCDS EARLY SUN MORNING. WINDS MAINLY UNDER 12 KT THROUGH THE NIGHT WILL INCREASE SUN MORNING...LIKELY BECOMING SUSTAINED AROUND 20 KTS AT BOTH TERMINALS SUNDAY AFTERNOON. PREV DISCUSSION... /ISSUED 342 PM CDT SAT MAR 31 2012/ SHORT TERM... BROAD UPPER RIDGING IS MAKING STEADY PROGRESS EASTWARD THIS AFTN AHEAD OF A DISTANT UPPER LOW CHURNING OFF THE OREGON COAST. OF INTEREST IS A RARE...TIGHTLY-WOUND ANTICYCLONE LOCATED AOA 300MB OVER SOUTHERN UTAH. THIS HIGH CENTER WILL SHIFT INTO OKLAHOMA BY SUN AHEAD OF STRONGER W-SWLY FLOW THAT WILL ULTIMATELY CARRY THE DRYLINE JUST EAST OF OUR CWA BY MIDDAY. DEVELOPMENT OF A SWLY LLJ TONIGHT SHOULD AID IN KEEPING THIS DRYLINE OFF THE CAPROCK WITH A SLOW EWD PROGRESSION PROGGED AFTER MIDNIGHT. CHANCE EXISTS FOR SOME FOG TO REDEVELOP BY EARLY SUN MRNG MAINLY EAST OF CHILDRESS BEFORE WINDS INCREASE AND VEER SWLY BEHIND THE ADVANCING DRYLINE. ATTENTION THEN TURNS TO POST-DRYLINE WINDS AND RECORD/NEAR RECORD HI TEMPS AS SWLY DOWNSLOPE FLOW AMPLIFIES SOUTH OF A LEE CYCLONE TAKING SHAPE IN SERN COLORADO. BOUNDARY LAYER MIXING COULD EXCEED 12K FEET TOMORROW AS VERY DRY DOWNSLOPE WINDS AROUND 20 KNOTS RAISE TEMPS WELL INTO THE 90S. BEST COMPRESSIONAL HEATING WILL FAVOR AREAS OFF THE CAPROCK WHERE THE FIRST 100 DEG READINGS OF THE YEAR APPEAR PLAUSIBLE. CHILDRESS' RECORD OF 98 WILL BE TESTED ALONG WITH 96 DEG AT LUBBOCK. ALL MODELS ARE IN RESPECTABLE AGREEMENT CONCERNING THE PACIFIC LOW OPENING UP AND SPLITTING WITH THE MAJORITY OF THE POSITIVE VORTICITY FOLLOWING A SOUTHERN ROUTE INTO THE FOUR CORNERS BY SUN NIGHT BEFORE CLOSING OFF A NEW LOW THEREAFTER. THIS TIMING WILL SERVE TO DELAY THE STRONGEST MID-LEVEL WINDS UNTIL AFTER SUN AND SPARE THE REGION FROM BLOWING DUST AND EVEN HIGHER CRITICAL FIRE WX CONDITIONS SUN AFTN. LONG TERM... IMPACTS OF THE ANTICIPATED UPPER AIR LOW DURING THE FIRST HALF OF THE WORK WEEK REMAINS THE PRIMARY FORECAST CHALLENGE. MODELS HAVE CONTINUED TO TREND TOWARD A DEEPER/SLOWER SOLUTION WRT THE EVOLUTIONS OF THE UPCOMING MID/UPPER AIR LOW PASSAGE. GOOD AGREEMENT EXISTS BETWEEN THE 12Z NAM AND GFS WITH THE SYSTEM EMERGING OVER THE NEW MEXICO ROCKIES MONDAY...THEN VERY SLOWLY EJECTING TOWARD THE NORTHEAST NEW MEXICO/OKLAHOMA PANHANDLE REGION BY LATE TUESDAY. HOWEVER THE ECMWF REMAINS AN OUTLIER WITH AN EJECTION WELL SOUTH ALONG THE I20 CORRIDOR. WILL CONTINUE TO FAVOR THE NORTHERN SOLUTION. HOWEVER EVEN THIS SOLUTION WARRANTS SOME TRENDING OF THE FORECAST. WHAT HAS BEEN ADVERTISED AS A WIND THREAT MONDAY SHOWS MORE CONDITIONAL POTENTIAL AT THIS POINT. IT IS NOTABLE THAT THE LATEST RUNS HAVE MAINTAINED A MORE MERIDIONAL MID LEVEL WIND FLOW OVER WEST TEXAS THROUGH MUCH OF THE DAY...WITH WIND FIELDS VEERING LATE. THIS COUPLE WITH HEIGHT/ PRESSURE FALLS IN ADVANCE OF THE SYSTEM/S SLOWER APPROACH MAY WORK TO LIMIT THE DRYLINE/S EASTWARD ADVANCE TO A LONGITUDE NEAR THE EASTERN FORECAST AREA BORDER. IN FACT THE LATEST RUNS HINT AT CONVECTIVE QPF OVER THE FAR EASTERN ROLLING PLAINS BY MONDAY EVENING. ALSO WITH THE SLOWER PROGRESSION OF THE PARENT SYSTEM...HAVE MAINTAINED THE PREVIOUS FORECAST FOR A DELAYED ONSET OF SHOWER ACTIVITY IN PROXIMITY TO THE NORTHERN ZONES AS PRECIPITATION IS EXPECTED WITHIN THE MID LEVEL COLD POOL OVER THE PANHANDLE. THUS SLIGHT CHANCE POPS /15-20 PERCENT/ WERE WARRANTED OVER THE NORTH AND EAST LATE MONDAY THROUGH EARLY TUESDAY MORNING. OTHERWISE...THE WIND AND FIRE THREAT REMAIN OF INTEREST. THE LATEST TRENDS WOULD SUGGEST THAT SOUTHWEST TO WESTERLY WINDS WILL LIKELY REACH SUSTAINED SPEEDS OF 20 TO 30 MPH...WITH A LIMITED THREAT OF HIGHER SUSTAINED ADVISORY LEVEL SPEEDS. THIS WILL NEED TO BE MONITORED. ALSO...THE SLOWER PROGRESSION WILL PROMOTE WARMER DAYTIME TEMPERATURES...RANGING FROM THE UPPER 60S NORTHWEST TO MID 80S EAST. WITH THE PARENT UA LOW STILL TRANSLATING OVER NORTHEASTERN NEW MEXICO/ PANHANDLE TUESDAY...THE ONSET OF COLD AIR ADVECTION UPON BREEZY NORTH- WESTERLY WINDS IS EXPECTED IN WAKE OF A COLD FRONT. THE INFLUX OF POST FRONTAL DRY AIR WILL SUPPORT COLD OVERNIGHT LOW TEMPERATURES... THREATENING THE FREEZING MARK OVER THE EXTREME SOUTHWESTERN PANHANDLE AND NORTHWESTERN SOUTH PLAINS BY WEDNESDAY MORNING. A SHORTWAVE RIDGE AXIS WILL PASS WEST TEXAS LATE WEDNESDAY/EARLY THURSDAY... MARKING THE ONSET OF MORE BENIGN WEATHER. MEDIUM RANGE SOLUTIONS DEPICT RENEWED TROUGHING APPROACHING THE SOUTHERN ROCKIES/PLAINS BY NEXT WEEKEND. HAVE INCREASED SKY GRIDS PER MODEL OUTPUT SHOWING COPIOUS HIGH LEVEL MOISTURE DURING THAT TIMEFRAME...BUT HAVE OTHERWISE MADE NO SIGNIFICANT CHANCES TO THE EXTENDED. FIRE WEATHER... DAY 2 /SUNDAY/...CRITICAL FIRE WX CONDITIONS ARE LIKELY THROUGHOUT ALL OF THE SOUTH PLAINS BY SUN AFTERNOON AS NEAR RECORD HIGHS COMBINE WITH VERY DRY AIR TO PRODUCE AN EXTENDED PERIOD /PERHAPS 8 HOURS OR MORE IN DURATION/ OF RELATIVE HUMIDITIES IN THE SINGLE DIGITS. ALTHOUGH AN UPPER TROUGH AND STRONGER WINDS WILL BE DELAYED IN ARRIVAL...SWLY WINDS SHOULD STILL MANAGE TO ECLIPSE 20 MPH AT THE 20-FOOT LEVEL SUFFICIENT FOR RED FLAG CONDITIONS ON THE CAPROCK. RH VALUES FARTHER EAST ARE FORECAST TO ALSO FALL TO AROUND 5 PERCENT IN NEAR TRIPLE-DIGIT HEAT...BUT COMPARABLY GREENER FUELS THERE WILL ACT TO INHIBIT RAPID FIRE SPREAD. DAY 3 /MONDAY/...CRITICAL FIRE WEATHER IS LIKELY MONDAY AFTERNOON OVER THE SOUTH PLAINS AS 20-25 MPH /20 FT/ SOUTHWESTERLY WINDS DEVELOP AND A VERY DRY AIRMASS REMAINS IN PLACE. THIS AS A POTENT UPPER AIR LOW EMERGES FROM THE SOUTHERN ROCKIES OVER THE PLAINS OF EASTER NEW MEXICO. PROXIMITY OF THE LOW WILL HELP DAYTIME HIGHS TO BE SOME 10+ DEGREES COOLER THAN SUNDAY...BUT MAGNITUDE OF DRY AIR ARGUES FOR CONTINUED CRITICAL HUMIDITIES WEST OF THE CAPROCK...WITH COOLER TEMPERATURES/LOWER RHS FURTHER NORTH. PROXIMITY OF A PRONOUNCED THERMAL RIDGE ALONG THE CAPROCK ESCARPMENT AND THE APPROACH OF STRONG MID LEVEL WIND FIELDS SUGGEST A LOCALLY ENHANCED WILDFIRE RISK COULD DEVELOP OVER THE WESTERN/CENTRAL SOUTH PLAINS...WHERE FUELS HAVE EXPERIENCED RELATIVELY LESS MOISTURE AND SUBSEQUENT GREEN-UP. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 47 90 45 68 37 / 0 0 0 20 20 TULIA 49 94 49 74 40 / 0 0 0 20 20 PLAINVIEW 49 93 49 76 41 / 0 0 0 10 20 LEVELLAND 49 95 49 78 41 / 0 0 0 10 10 LUBBOCK 50 97 52 79 43 / 0 0 0 10 10 DENVER CITY 48 93 49 73 41 / 0 0 0 10 10 BROWNFIELD 50 95 49 80 42 / 0 0 0 10 10 CHILDRESS 55 100 57 86 48 / 0 0 0 20 20 SPUR 54 99 54 83 47 / 0 0 10 10 10 ASPERMONT 57 100 59 87 49 / 0 0 10 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES: TXZ027>030-033>036-039>042. && 33/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 250 PM CDT SAT MAR 31 2012 TXZ021>044-012000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 250 PM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF ELEVATED TO CRITICAL FIRE WEATHER WILL OCCUR THROUGH TUESDAY...WITH MOST NOTABLE FIRE WEATHER THREAT OVER AREAS WEST OF THE CAPROCK SUNDAY AND MONDAY AFTERNOONS. A RED FLAG WARNING IS IN EFFECT SUNDAY AFTERNOON...AND A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY. SOUTHWEST TO WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS THAT MAY BRIEFLY EXCEED 30 MPH AT A FEW LOCATIONS LATE MONDAY. THESE WINDS WILL RESULT IN PATCHY BLOWING DUST.
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370365, 370366, 370367, 370368, 370369, 370370, 370371, 370372, 370373, 370374, 370375, 370376, 370377, 370378, 370380, 370381, 370382, 370383, 370384, 370385, 370386, 370387.